Skip to main content
main-content
Top

21-10-2012 | General practice | Article

Avoid fusidic acid in statin users

Abstract

Free abstract

medwireNews: Doctors should be careful to avoid co-prescription of fusidic acid and statins, warn clinicians who have documented eight cases of rhabdomyolysis that it seems were precipitated by fusidic acid use on top of long-term statin treatment.

"In all eight cases, there was a clear temporal association between starting fusidic acid and onset of rhabdomyolysis in patients already taking atorvastatin, simvastatin or rosuvastatin," report Dr Seamus Kearny (Royal Victoria Hospital, Belfast) and colleagues in the BMJ.

They note that avoidance of co-prescription of these drugs was only recently explicitly recommended, in 2012.

Moreover, they suggest that the increased non-prescription availability of statins means there is a high potential for frequent co-prescription.

The team reports that the eight cases of rhabdomyolysis attributed to such co-prescription were identified during the period 2006 to March 2012 by the Northern Ireland neurology service.

Six were men, and the median age at the development of rhabdomyolysis was 70 years. Seven of the eight cases of rhabdomyolysis were associated with simvastatin or atorvastatin, one with rosuvastatin. Patients had been on statin treatment a median of 28 months and on oral fusidic acid treatment for a median of 3 weeks when they developed rhabdomyolysis; two patients died as a direct result of the rhabdomyolysis.

"In patients requiring both treatments, a possible solution is short-term statin withdrawal, but this must be balanced against the risk of an adverse outcome from withdrawal, particularly in patients with acute coronary syndrome, ischaemic stroke, or after major vascular surgery," Dr Kearny and colleagues note.

medwireNews (www.medwire-news.md) is an independent clinical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2012

By Caroline Price, Senior medwireNews Reporter